MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURGUARD3 SAFETY HYPODERMIC NEEDLE; NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO PHILIPPINES CORPORATION TERUMO SURGUARD3 SAFETY HYPODERMIC NEEDLE; NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number N/A
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that during incoming inspection of component batch 2001531698 ((b)(4)), it was noticed that two samples of surguard 3 needles had a perforation in the blister on the non-printed side.These two defects were found within a sample pool of (b)4) samples which were taken from two sample boxes: box #(b)(4) and box #(b)(4).The defects cannot be traced back to one specific sample box.This defect has an impact on the sterility of the needle and is therefore classified as a critical defect ((b)(4)) according to form-(b)(4) and spec-(b)(4).
 
Additional Manufacturer Narrative
Patient identifier: no patient involvement.Age & date of birth: no patient involvement.Patient sex: no patient involvement.Weight: no patient involvement.Ethnicity: no patient involvement.Race: no patient involvement.Operator of device - not applicable.Implanted date: no patient involvement.Explanted date: no patient involvement.Initial reporter: phone number: unknown.Health professional: unknown.Occupation: unknown.The actual device has been returned for evaluation.Based on the results of our investigation, the damage or hole in the blister package is attributed to the combination of sharp edges of the sg3 needle molded parts that are in contact against the blister packaging.As mitigation, a 100% visual inspection was established for the blister machine producing sg3 needles to take out defective products related to the hole in the blister package this is to ensure that no damage to package defect will reach the customer.The affected product is confirmed with inspection using the enhanced method in tpc and based on the appearance of the defect, the hole on the bottom film is parallel to the sharp edges of the molded parts which are similar to the previously received complaint actual sample.Since the improvement on the packaging material for top and bottom film both for sg2 and sg3 products is set in june 2023, as mitigation, a series of refreshers training and procedural enhancement under the deviation report to improve the handling of the product during unit boxing and 100% visual inspection was approved on october 25, 2021, this is to ensure that no damage to the package will reach the customer.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.(b)(4).
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to update section h3, and to provide the completed investigation results.Two pieces of the actual sample with product code lot number combination of sg3+2713/211123d were received.Only one sample has been confirmed to have a hole in blister packaging.The actual showed the following details: sample 1: (i) a hole on the protector tip side of the film; (ii) the hole is not parallel to the sharp edges of the molded parts it seems to be damaged from the outside source; (iii) the hole approximately measures 1.5mm in length; (iv) a light scratch was also confirmed near the protector side was also confirmed but it does not create any hole; (v) there is no machine contact on this part of the blister packaging.Sample 2: (i) the sample showed only scratches.No hole in the package was observed.Air on the package can still be confirmed; (ii) slight scratches were observed around the hub flange area.Based on the results of our investigation, the damage or hole in the blister package is attributed to the combination of less air inside the blister package and sharp edges of the sg3 needle molded parts that are in contact with the blister packaging.It was noted during the investigation that the appropriate air vacuum control (air evacuation system) that vacuums the air inside the blister packaging during the sealing process has not been established during the initial validation.This may result in inconsistent distribution of air inside the package (excess or less air).Engineering test also revealed that the conditions that most likely contribute to the damage to the package are due to less air on blister packaging for sg needles.When there is less air inside the blister package, the cushion between the film and needle (having a sharp edge/part of the molded component) becomes less, therefore, piercing (or having a dent) of the blister film is likely to happen due to product-to-product contact.Furthermore, the following were also considered as a contributing cause for damage to the package: (i) 100% manual vision inspection has been implemented before the complaint since the root cause for the hole/damage on the blister could not be eliminated; (ii) however, it was found that the qualifications of some of the inspectors were insufficient leading to inconsistent detection of the hole on blister defects; (ii) despite the qualifications performed to address the abovementioned, a similar hole on the blister was found by pfizer.The inspection method & handling at tpc was found to potentially introduce a risk for a similar hole on the blister.As mitigation, the following has been implemented: 1) requalification was performed on all associates assigned at a manual visual inspection last august 24, 2021.2) a series of refreshers training and procedural enhancement under the deviation report to improve the handling of the product during unit boxing and 100% visual inspection was approved on october 25, 2021, this is to ensure that no damage to the package will reach the customer.The verification of effectiveness in the selected product that has undergone 200% inspection for the new method is underway in europe.3) te inspection method was enhanced to align with the new inspection method conducted in tpc.This was implemented at te last march 15, 2022.The below corrective action plan will be implemented based on the scheduled timeline.Validation will be conducted to establish appropriate air vacuum parameters: completion - december 2022.Qualification of new blister packaging material: production - january 2023.Notice of change (noc) - summer of 2022.Delivery (sea freight) - june 2023.The new blister packaging film will prevent holes, punctures & damage against the sharp edge of the molded part component.In conclusion the damage or hole in the blister package is due to the less air inside the blister package, the cushion between the film and needle (having a sharp edge/part of the molded component) becomes less, therefore, piercing (or having a dent) of the blister film is likely to happen due to product-to-product contact.It was noted during the investigation that the appropriate air vacuum control (air evacuation system) that vacuums the air inside the blister packaging during the sealing process has not been established during the initial validation.100% manual vision inspection has been implemented before the complaint since the root cause for the hole/damage on the blister could not be eliminated.However, it was observed, that the hole on the packaging was also aggravated by additional product handling that may create further damage to the blister packaging.As mitigation, all associates performing the inspection were requalified last august 24, 2021.The full corrective action plan to change the material packaging to prevent holes, punctures & damage against the sharp edge of the molded part component will be completed until june 2023.

Brand Name
TERUMO SURGUARD3 SAFETY HYPODERMIC NEEDLE
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan,
RP 
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan, laguna,,
RP  
Manufacturer Contact
stephanie handy
950 elkton blvd.
elkton, MD 21921
8002837866
MDR Report Key14204955
Report Number3003902955-2022-00007
Device Sequence Number11839859
Product Code FMI
UDI-Device Identifier34806017509713
UDI-Public34806017509713
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K122249
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model NumberN/A
Device Catalogue NumberSG3+2713
Device Lot Number211123D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2022
Supplement Date Received by Manufacturer04/26/2022
Initial Report FDA Received Date04/26/2022
Supplement Report FDA Received Date05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown